Tight lower bounds for linear 2-query LCCs over finite fields

Abstract

A Locally Correctable Code (LCC) is an error correcting code that has a probabilistic self-correcting algorithm that, with high probability, can correct any coordinate of the codeword by looking at only a few other coordinates, even if a δ fraction of the coordinates is corrupted. LCCs are a stronger form of LDCs (Locally Decodable Codes) which have received a lot of attention recently due to their many applications and surprising constructions.

In this work, we show a separation between linear 2-query LDCs and LCCs over finite fields of prime order. Specifically, we prove a lower bound of the form p Ω(δd) on the length of linear 2-query LCCs over F p , that encode messages of length d. Our bound improves over the known bound of 2Ω(δd) [8,10,6] which is tight for LDCs. Our proof makes use of tools from additive combinatorics which have played an important role in several recent results in theoretical computer science.

We also obtain, as corollaries of our main theorem, new results in incidence geometry over finite fields. The first is an improvement to the Sylvester-Gallai theorem over finite fields [14] and the second is a new analog of Beck's theorem over finite fields.

The paper also contains an appendix, written by Sergey Yekhanin, showing that there do exist nonlinear LCCs of size 2O(d) over F p , thus highlighting the importance of the linearity assumption for our result.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Alon: Perturbed identity matrices have high rank: Proof and applications, Combin. Probab. Comput. 18 (2009), 3–15.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    B. Barak, Z. Dvir, A. Wigderson and A. Yehudayoff: Rank bounds for design matrices with applications to combinatorial geometry and locally correctable codes, in: Proc. 43rd Annual ACM Symposium on the Theory of Computing. ACM, 2011.

    Google Scholar 

  3. [3]

    J. Beck: On the lattice property of the plane and some problems of Dirac, Motzkin and Erdős in combinatorial geometry, Combinatorica 3 (1983), 281–297.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    O. Barkol, Y. Ishai and E. Weinreb: On locally decodable codes, self-correctable codes, and t-private PIR, Algorithmica 58 (2010), 831–859.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    A. Balog and E. Szemerédi: A statistical theorem of set addition, Combinatorica 14 (1994), 263–268.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    Z. Dvir and A. Shpilka: Locally decodable codes with two queries and polynomial identity testing for depth 3 circuits, SIAM J. Comput. 36 (2007), 1404–1434.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    Z. Dvir: On matrix rigidity and locally self-correctable codes, in: Proc. 25th Annual IEEE Conference on Computational Complexity, 291–298, 2010.

    Google Scholar 

  8. [8]

    O. Goldreich, H. J. Karloff, L. J. Schulman and L. Trevisan: Lower bounds for linear locally decodable codes and private information retrieval, Comput. Complexity 15 (2006), 263–296.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    T. Gowers: A new proof of Szemerédi's theorem for arithmetic progressions of length four, Geom. Funct. Anal. 8 (1998), 529–551.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    I. Kerenidis and Ronald de Wolf: Exponential lower bound for 2-query locally decodable codes via a quantum argument, J. Comput. System Sci. 69 (2004), 395–420.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    N. Kayal and S. Saraf: Blackbox polynomial identity testing for depth 3 circuits, in: Proceedings of the 50th Annual FOCS, 198–207, 2009.

    Google Scholar 

  12. [12]

    I. Ruzsa: Sums of finite sets, in: David V. Chudnovsky, G. V. Chudnovsky, and Melvyn B. Nathanson, editors, Number Theory: New York Seminar. Springer Verlag, 1996.

  13. [13]

    C. E. Shannon: A mathematical theory of communication, Bell System Technical Journal 27 (1948), 379–423, 623–656.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    N. Saxena and C. Seshadhri: From Sylvester-Gallai configurations to rank bounds: Improved black-box identity test for depth-3 circuits, in: Proc. 51st Annual IEEE Symposium on Foundations of Computer Science, 21–29, 2010.

    Google Scholar 

  15. [15]

    B. Sudakov, E. Szemerédi and V. H. Vu: On a question of Erdős and Moser, Duke Math. J. 129 (2005), 129–155.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    S. Yekhanin: Locally decodable codes, Foundations and Trends in Theoretical Computer Science 7 (2011), 1–117.

    MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Arnab Bhattacharyya.

Additional information

Most of this research was done while the author was a graduate student at CSAIL, MIT and was supported in part by NSF Awards 0514771, 0728645, and 0732334.

Research partially supported by NSF grants CCF-0832797, CCF-1217416 and by the Sloan fellowship.

Most of this research was done as a graduate student at CSAIL, MIT and was supported in part by the Microsoft Research Ph.D. Fellowship.

Part of this research was done while visiting MSR NE. This research was partially supported by the Israel Science Foundation (grant number 339/10).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bhattacharyya, A., Dvir, Z., Saraf, S. et al. Tight lower bounds for linear 2-query LCCs over finite fields. Combinatorica 36, 1–36 (2016). https://doi.org/10.1007/s00493-015-3024-z

Download citation

Mathematics Subject Classification (2000)

  • 94B65; 05B25
  • 11P70